Brinley went in for chemo last Thursday, and in our roller coaster of cancer this has been one of the bigger hills. Which doesn't make sense, since I really like the hills, and I don't like this one, but hey, who says the analogy must make perfect sense. In fact, that just brought back a happy memory of Brinley on the roller coaster in Toon Town at DisneyWorld on our Make A Wish trip. She was so happy and wanted to go again and again. Anyway, back to reality.


Let's start from the beginning. Thursday's clinic visit went well and her counts looked pretty good. Her ANC was 1100, so if she is around there next month we are going to try and get her MTX up to 50% as well. (Her 6MP is already at 50%). That will make me feel a bit better. From a parents perspective, more chemo = less chance of the cancer coming back. The logical part of me knows better, but the scared part of me says let's get as much as we can before she goes off treatment.

Anyhow, she got her chemo, we had a nice visit with her oncologists and nurses (they feel more like friends than doctors sometimes), we went home and started the steroids. Friday morning David left for a fishing trip (a much deserved fishing trip I might add), but I was on my own Friday, Saaaaaaaaturday, and all day Suuuuuuuuuuuuuuuunday. Can you tell the days dragged? I don't know how single parents deal with steroid pulses on their own. Oh, poor Brinley was miserable. Okay, we were all miserable. She was up at night right off the bat this time. I will never, ever, ever be able to describe how awful these steroids are unless you are with us all 24 hours in the day. If you have been through them, you know what I am talking about. Her cravings this time: eggs, fruit and chocolate chips. Not bad. I am making light of this, but honestly, it was quite possible one of the worst weekends I have ever had. The vincristine mixed with the steroids left her feeling her worst Friday and Saturday. Saturday I had to take all the kids to Taylor's basketball game, and I'm quite certain the people sitting next to us thought I was the worst mother on the planet, they way I was letting my 3 year old carry on like that. Sometimes just to save face I want to have her wear a sign that says "I'm crying because I have chemo running through my veins, okay? You'd cry too."

Sunday she was still very sick and wanted to go to church so bad. I knew she could never sit through an hour of sacrament meeting, then 2 hours of primary on steroids, so I sent Taylor and Jade and stayed home with Brinley and Mylee. She was so sad, she kept crying saying "I PROMISE I won't cough on anyone!" How do I explain her sickness is not contagious, just completely unmanageable in a public place? Sunday night my brother in law, Dennis came over with Dani and Kaitlyn (Dani's sister) and I was so happy to have someone there to make Brinley happy if I were a dog I would have pounced on them and uncontrollably licked their faces. I'm sure they would have loved that. They provided a change of scenery for Brinley and it made her very happy.

She has been blessed with a new side effect of the vincristine this month and last month. (Hope you are catching the sarcasm.) She has started what she describes as "tickling" in her knees, hands and bum. Not a good tickling, I think she is describing more of a tingling, which can be one of the side effects of the vincristine. It is really making her crazy and she has been crying about it a lot. I tried some pain meds the NP told us to try, but didn't see much of a difference. It is worse this month than last, so I am nervous that it will progressively get worse for her. It is still lingering right now, but has subsided a bit, so I am hoping that it will be gone until next month. If it is neuropathy, I know there is something they can give her to ease the discomfort, and I am all about easing her discomfort, so I will ask about it at our next visit. In researching it, I've found that most of the time it will end when treatments ends, but sometimes can be a permanent long term effect of the chemo. Let's hope for the first.

THEN, on Tuesday Brinley started having diarrhea. It lasted all night, until about 4am, then she was up at 7:30 with it again, about every 10 minutes and REALLY bad stomach cramps. To the hospital we go, so they can check for c-diff. All the symptoms match, the severe stomach cramps, VERY stinky, but it is usually caused by an antibiotic, which Brinley has not recently had. We left them a nice sample, collected by the nurse. One of the pleasures of being a nurse: transferring the incredibly stinky stool sample into the cup. So they gave her a dose of antibiotics just in case it is c-diff and I should get the results today. Her bum is so, so sore, it just hasn't had a break :(

Anyway, ENOUGH ALREADY! Let's get some more of that normal feeling we have grown to appreciate and love so much last month! We want it back!!

And as for my sweet, adorable, hard working husband, I will be much less inclined to say "yes sweetie, go ahead, you deserve it!" next time he asks for a boys trip during steroid week. He had a blast, BTW, which eased my pain a little. He deserves a month vacation, truly, but it is what it is.

All together now: BOOOOOOOOOOO TO CHEMO!
(I can't say that without also adding a YAY to chemo for saving her life! Oh, the irony!)

3 comments:

Anonymous said...

boooooooooooooooooo I am sooooo available fri and or sat. What can I do? I wish I could love you all out of it xoxoxoxoxoxo
A Nancy

Stacy said...

Wow sounds like a rough week. I am so sorry things were so bad. That would be so hard. Good luck this week - hopefully things are looking up now.

Lisl said...

Poor poor little Brinley her little body does not deserve this.Doesn't she end treatments this year or next year???? She is so strong and i will pray she doesn't have that long term effect of the tingling in her little hands. Yaaaaaaa to Chemo for saving sweet Brin but bbooooooo to chemo for making her so terribly miserable.In my eyes I always look at the bright when she is miserable.I say it is saving her life no matter how hard it is on her.I still pray for her to feel better and how long do the side effects usually last??? Well Brin is in my thought and prays. You will get through it Brin gooooooooooooooo brin brin waaaaaaaahooooooooo. we all love you honey. evedry one loves you.